Alert archive / Montana / Winter Storm Warnings in 2020
Winter Storm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Mar 12, 2020, 2:24 PM MDT for Flathead County, Lake County, Montana. It took effect at Mar 13, 2020, 4:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 2:24 PM MDT (20:24 UTC)
- In effect from
- Mar 13, 2020, 4:00 AM MDT
- Expired
- Mar 13, 2020, 1:13 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WWUS45 KMSO 122024 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 224 PM MDT Thu Mar 12 2020 MTZ002-132030- /O.UPG.KMSO.WS.A.0005.200313T1500Z-200314T1800Z/ /O.NEW.KMSO.WS.W.0006.200313T1000Z-200314T1800Z/ West Glacier Region- 224 PM MDT Thu Mar 12 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO NOON MDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 45 mph. Initially this warning will have impacts to all elevations, by Saturday morning the impacts will slowly retreat to Marias Pass. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 4 AM Friday to noon MDT Saturday. * IMPACTS...Travel will be difficult. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-132030- /O.UPG.KMSO.WS.A.0005.200313T1500Z-200314T1800Z/ /O.NEW.KMSO.WW.Y.0028.200313T1300Z-200314T1800Z/ Kootenai/Cabinet Region- 224 PM MDT Thu Mar 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 8 inches. Winds gusting as high as 40 mph. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-132030- /O.UPG.KMSO.WS.A.0005.200313T1500Z-200314T1800Z/ /O.NEW.KMSO.WW.Y.0028.200313T1300Z-200314T1800Z/ Flathead/Mission Valleys- 224 PM MDT Thu Mar 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 to 50 mph. Direction and duration of winds may cause damage to areas of FLathead valley and the eastern shores of Flathead Lake. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches causing localized power outages. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-132030- /O.NEW.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Potomac/Seeley Lake Region- 224 PM MDT Thu Mar 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-132030- /O.NEW.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Lower Clark Fork Region- 224 PM MDT Thu Mar 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Alberton. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
773 WWUS45 KMSO 130930 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 330 AM MDT Fri Mar 13 2020 MTZ002-140930- /O.CON.KMSO.WS.W.0006.200313T1000Z-200314T1800Z/ West Glacier Region- 330 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 45 mph. Initially this warning will have impacts to all elevations, by Saturday morning the impacts will slowly retreat to Marias Pass. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 4 AM Friday to noon MDT Saturday. * IMPACTS...Travel will be difficult. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-140930- /O.CON.KMSO.WW.Y.0028.200313T1300Z-200314T1800Z/ Kootenai/Cabinet Region- 330 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 8 inches will combine with winds gusting as high as 40 mph. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-140930- /O.CON.KMSO.WW.Y.0028.200313T1300Z-200314T1800Z/ Flathead/Mission Valleys- 330 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 to 50 mph. Direction and duration of winds may cause damage to areas of FLathead valley and the eastern shores of Flathead Lake. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches causing localized power outages. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-140930- /O.CON.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Potomac/Seeley Lake Region- 330 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-140930- /O.CON.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Lower Clark Fork Region- 330 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Alberton. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
017 WWUS45 KMSO 131535 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 935 AM MDT Fri Mar 13 2020 MTZ002-141545- /O.CON.KMSO.WS.W.0006.000000T0000Z-200314T1800Z/ West Glacier Region- 935 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * SNOW...Heavy snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 45 mph. Initially this warning will have impacts to all elevations, by Saturday morning the impacts will slowly retreat to Marias Pass. * WIND...Strong winds are also expected, especially at Marias Pass where winds will exceed 50 mph at times. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 4 AM Friday to noon MDT Saturday. * IMPACTS...Travel will be difficult. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-141545- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Kootenai/Cabinet Region- 935 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 8 inches will combine with winds gusting as high as 40 mph. * WIND...A separate wind warning is out for this region as well for much stronger winds west of the Whitefish Mountains along Hwy 93. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-141545- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Flathead/Mission Valleys- 935 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 to 50 mph. Direction and duration of winds may cause damage to areas of FLathead valley and the eastern shores of Flathead Lake. * WIND...A separate wind warning has been issued for damaging winds focused along Hwy 35 and Hwy 206. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 7 AM Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches causing localized power outages. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-141545- /O.CON.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Potomac/Seeley Lake Region- 935 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-141545- /O.CON.KMSO.WW.Y.0028.200313T1800Z-200314T1800Z/ Lower Clark Fork Region- 935 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Alberton. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
877 WWUS45 KMSO 131913 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 113 PM MDT Fri Mar 13 2020 MTZ002-141800- /O.CAN.KMSO.WS.W.0006.000000T0000Z-200314T1800Z/ /O.EXA.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ West Glacier Region- 113 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow. Snow accumulations of 1 to 2 inches, except 4 to 8 inches at Marias Pass. Winds gusting as high as 50 mph. * WIND...Strong easterly winds to 50 mph are possible, especially at Marias Pass. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow will significantly reduce visibility. Gusty winds could bring down tree branches causing localized power outages. Cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-141800- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Kootenai/Cabinet Region- 113 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 8 inches will combine with winds gusting as high as 40 mph. * WIND...A separate wind warning is out for this region as well for much stronger winds west of the Whitefish Mountains along Hwy 93. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...Until noon MDT Saturday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-141800- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Flathead/Mission Valleys- 113 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 45 to 50 mph. Direction and duration of winds may cause damage to areas of Flathead valley and the eastern shores of Flathead Lake. * WIND...A separate wind warning has been issued for damaging winds focused along Hwy 35 and Hwy 206. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches causing localized power outages. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-141800- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Potomac/Seeley Lake Region- 113 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From noon Friday to noon MDT Saturday. * IMPACTS...Travel could be affected. Areas of blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-141800- /O.CON.KMSO.WW.Y.0028.000000T0000Z-200314T1800Z/ Lower Clark Fork Region- 113 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Alberton. * WHEN...Until noon MDT Saturday. * IMPACTS...Travel could be affected. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 3:53 AM MDT, 10 hours 31 minutes earlier.
Area forecast discussion, Mar 12, 3:53 AM MDT, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
353 AM MDT Thu Mar 12 2020
.DISCUSSION...Snow bands traversed west central Montana overnight
into the early morning hours, creating slick travel along I-90 and
portions of Highway 93 south of Missoula. Be aware that travel may
remain slick this morning until the sun has a chance to warm road
surfaces and help improve conditions. Lingering snow showers may
continue along the spine of the Continental Divide through the
day, affecting mainly mountainous terrain above 5000 feet through
this afternoon.
The wintry storm system for Friday through Saturday has sped up a
little in its progression through the Northern Rockies, but the
message remains the same: unseasonably cold temperatures and very
windy conditions, especially across northwest Montana, in
addition to snow accumulations for both valleys and mountains will
be possible. The arctic airmass producing these inclement
conditions will begin to degrade conditions quickly Friday
morning. Winds in excess of 30 to 40 mph will be possible across
northwest Montana throughout the day, with lasting impacts from
wind, temperatures, and snow to continue into Saturday. Further
south, winds will range in the 30 mph range for a prolonged period
of time as the cold air funnels further into west
central/southwest Montana and north central Idaho. Temperatures
will drop nearly 20 to 25 degrees, which will feel like quite a
shock to the system after a mild period of weather.
Winter Storm Watches remain in effect for portions of northwest
Montana, however it is likely that further additional winter
related highlights will be issued the closer we get to the event.
Wind chills will become an issue as well, particularly for
locations along the Continental Divide and across northwest
Montana, where strong winds and cold temperatures will make for a
bitterly cold combination. Livestock, pets, and susceptible
individuals will feel the brunt of this cold, so please take
measures now to safeguard against unseasonably cold temperatures
and wind chills. We may be very close to the Spring Equinox, but
the next several days are going to feel very much like February
around our neck of the woods.
The heaviest precipitation will end Saturday into Sunday across
much of the region, with some lingering snow showers possible into
Monday. Areas across south central Idaho will likely see the most
shower activity during this time.
The region will remain under the influence of cold Canadian air
through the first half of next week along with drying
precipitation trends.
&&
.AVIATION...With the exception of some isolated snow bands early
this morning, the Northern Rockies airspace will see generally
favorable flying conditions into this evening. The weekend system
we have been tracking for the last few days has sped up.
Precipitation and cloud cover will build from north to south
beginning this evening, affecting KGPI by early Friday morning.
This will be a prolonged event and will bring snow and wind across
the region into Sunday morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Friday morning through Saturday morning
Flathead/Mission Valleys.
Winter Storm Watch from Friday morning through Saturday morning
West Glacier Region.
Winter Storm Watch from Friday morning through Saturday morning
Kootenai/Cabinet Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 6:20 PM MDT | Special Weather Statement | MSO | Lake | 40 min |
| Mar 11, 6:45 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Lake, Missoula, Powell, Silver Bow | 5 hr |
| Mar 11, 7:05 PM MDT | Special Weather Statement | MSO | Missoula | 55 min |
| Mar 11, 8:16 PM MDT | Special Weather Statement | MSO | Missoula | 59 min |
| Mar 12, 2:24 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 49 hr |
Nearby
Winter Storm Warnings in Montana, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.